Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 110, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 18, 2004, 6:03 PM CDT for Upton County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 6:03 PM CDT (23:03 UTC)
- Expired
- Apr 18, 2004, 6:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
820
WUUS54 KMAF 182303
SVRMAF
TXC461-182345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT SUN APR 18 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
UPTON COUNTY IN WEST TEXAS
* UNTIL 645 PM CDT
* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KING MOUNTAIN...OR ABOUT 6 MILES NORTH OF MCCAMEY...AND MOVING
EAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
RANKIN AND KING MOUNTAIN.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3128 10230 3113 10221 3111 10180 3139 10179
3164 10180 3162 10193 3150 10225
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:45 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Apr 18, 1:45 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 145 PM CDT SUN APR 18 2004 .SHORT TERM... SWRN AREAS RECEIVING BEST INSOLATION ATTM WITH KPEQ 90/55 AND KFST 90/51...THIS IS WHERE MSAS HAS BEST LI/S (MINUS 5) DEPICTED. FARTHER E LOW CLOUDS FINALLY ERODING AND -SHRA HAVE FORMED NEAR KMAF MVG NE. EXPECT THAT INSTABILITY WILL START TO INCREASE/SHIFT FARTHER E-S... NEGATIVE AREA ACRS LOWLANDS OF LOWER TRANS PECOS HAS DROPPED TO 20-50 J/KG - BREAKABLE. IF CAP IS BROKE SEVERE TSTMS WOULD BE POSSIBLE WITH CAPES NEAR 2000 J/KG. WATER VAPOR SHOWS IMPRESSIVE FETCH OF MSTR FM PACIFIC INTO CENTRAL PLAINS. CERTAINLY DIFFICULT TO DISCERN WELL DEFINED SHRTWV TROF/S WITHIN THIS MST SW FLOW. MODELS DEPICT A SHRTWV TROF WITHIN FLOW COMING INTO SRN AREAS THIS EVENING. WE DONT DOUBT THAT THERE ARE SHRTWV TROF/S AS EARLY THIS MORNING THERE WAS TS IN GDP MTNS AND NE OFF THE CAPROCK RECENTLY. THEREFORE INCLINED TO GO WITH MODELS SHRTWV TROF/S AND SLIGHT CHC POPS IN ALL BUT WRN AREAS AND SCT POPS FAR S. OTHERWISE STOUT SLY WIND CONTINUE. 35KT LLJ TONIGHT WILL KEEP WINDS UP THRU AROUND MIDNIGHT ACRS PB...ALTHOUGH NOT AS WINDY AS LAST NIGHT OR THIS PM. LOW CLOUDS NOT AS LIKELY OVERNIGHT AS THE PAST FEW MORNINGS AS LOW LEVEL WINDS ATTEMPT TO VEER WLY AFTER 06Z...BUT MID/UPPER CLOUDS WILL REMAIN OVERNIGHT. CLOUDS/WIND/M50 DWPNTS WILL MAKE FOR ANOTHER WARM NIGHT. .LONG TERM... BOTH GFS AND ETA ARE PICKING UP ON WEAK SHORTWAVES MOVING IN FROM OLD MEXICO OVERNIGHT...ALTHOUGH WITH DIFFERENT TIMING. DIFFICULT TO PICK THESE FEATURES OUT IN CLUTTERED WV IMAGERY THIS MORNING... ALTHOUGH THERE WAS SOME ENHANCEMENT SHOWING UP IN VISIBLE IMAGERY MOVING INTO SOUTHWEST CHIHUAHUA AT 16Z. AT ANY RATE...THINK THESE SHORTWAVES WILL AFFECT MAINLY EASTERN AND SOUTHEASTERN AREAS TOMORROW MORNING IF PRECIPITATION IS REALIZED. WILL RETAIN SLIGHT CHANCE POPS FOR TOMORROW ACROSS LOWER TRANS PECOS AND SOUTHEASTERN PERMIAN BASIN AREAS. MAY ALSO HAVE AFTERNOON CONVECTION AGAIN AS DRYLINE MAKES MORE HEADWAY TO THE EAST TOMORROW. ON MONDAY...A PATTERN CHANGE IS EXPECTED TO BEGIN. A BROAD TROUGH WILL SET UP OVER MUCH OF THE U.S. BY TUESDAY AFTERNOON WITH SOUTHWEST TEXAS LOCATED MORE OR LESS NEAR THE BASE OF THIS TROUGH. WESTERLY WINDS WILL PICK UP FROM 500MB THROUGH 850MB ADVECTING DRIER AIR ACROSS THE AREA. MORE SIGNIFICANT DRYING IS EXPECTED TO TAKE PLACE BY MONDAY AFTERNOON AT THE SURFACE BEGINNING IN SOUTHEASTERN NEW MEXICO. THE DRYLINE WILL BE ADVECTED PROGRESSIVELY FURTHER EAST THROUGH THURSDAY WITH 50 DEGREE DEWPOINTS EXITING THE PERMIAN BASIN BY TUESDAY AFTERNOON. ALTHOUGH THERE WILL BE SHORTWAVES MOVING THROUGH THE FLOW...EXPECT THAT RAIN CHANCES SHOULD BE CONFINED TO OUR MORE EASTERLY LOCATIONS WHERE LOW-LEVEL MOISTURE WILL BE HIGHER. PRECIP CHANCES WILL AGAIN INCREASE LATE IN THE WEEK AS A SIGNIFICANT SHORTWAVE TROUGH APPROACHES THE AREA FROM THE NORTHWEST. WILL INTRODUCE A /SILENT 10/ POP ON FRIDAY FOR THIS SHORTWAVE...AND LET LATER SHIFTS INCREASE POPS AS NECESSARY. A COLD FRONT IS ALSO PROGGED TO ENTER THE AREA SATURDAY MORNING...WHICH COULD COOL TEMPERATURES FOR THE WEEKEND. HAVE KEPT THE SLIGHT COOLING TREND IN THE FORECAST FOR SATURDAY AND SUNDAY. && FIRE WEATHER... ON MONDAY...SIGNIFICANTLY DRIER AIR IS EXPECTED TO BEGIN MOVING EAST. THIS DRYING WILL MAINLY AFFECT SOUTHEASTERN NM ON MONDAY...AND AREAS FURTHER EAST AS THE WEEK MOVES ON. EXPECT RH/S TO FALL BELOW 15 PCT THROUGH THURSDAY FOR SOUTHEASTERN NM...DAVIS MOUNTAINS...THE UPPER TRANS PECOS...AND BIG BEND REGION. THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND LOWER TRANS PECOS WILL ALSO DRY SIGNIFICANTLY...BUT THE CERTAINTY OF RH/S FALLING BELOW 15 PCT CONSISTENTLY FOR THE MIDWEEK PERIOD IS LOWER. WITH THE WESTERLY MID-LEVEL FLOW...EXPECT A LEE-SIDE TROUGH TO BE MAINTAINED FOR THE MOST PART...AND THE STRENGTH OF THIS TROUGH WILL BE A DETERMINING FACTOR IN HOW STRONG THE WINDS ARE AT THE SURFACE. WILL HAVE TO MONITOR THE WINDS CLOSELY AS THIS SEEMS TO BE THE BIGGEST QUESTION AS FAR AS RED FLAG CONDITIONS ARE CONCERNED FOR TUESDAY THROUGH THURSDAY. TUESDAY LOOKS LIKE THE MOST LIKELY DAY TO EXPERIENCE 20MPH 20 FOOT WINDS COINCIDENT WITH RH/S LESS THAN 15 PCT FOR A THREE-HOUR PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 81 58 82 / 20 20 20 10 CARLSBAD NM 57 84 54 86 / 10 10 10 10 DRYDEN TX 62 82 60 85 / 30 20 20 10 FORT STOCKTON TX 62 85 60 86 / 20 20 20 10 GUADALUPE PASS TX 56 78 56 79 / 10 10 10 10 HOBBS NM 57 84 53 86 / 10 10 10 10 MARFA TX 50 79 46 80 / 20 20 20 10 MIDLAND INTL AIRPORT TX 60 81 60 83 / 20 20 20 10 ODESSA TX 60 82 59 84 / 20 20 20 10 WINK TX 61 86 58 87 / 20 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/20
Hazardous weather outlook, Apr 18, 1:18 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 118 PM CDT SUN APR 18 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190200- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 118 PM CDT (1218 PM MDT) SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS AND EVENING...MAINLY EAST OF A LINE FROM SEMINOLE TO MARATHON TO PANTHER JUNCTION. AN ISOLATED THUNDERSTORM COULD BECOME SEVERE...AND PRODUCE LARGE HAIL OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ALSO ACCOMPANY ANY STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.